Pennsylvania, 2006

Flash Flood and Flood in Pennsylvania, June 28, 2006

June 28, 2006 · NWS PHI · 2 events in 1 county or zone

Several days of heavy rain throughout the Delaware and Brandywine Basins culminated with flooding along some of the creeks in Delaware County. Sporadic periods of heavy rain started on the 23rd, but the most widespread and heaviest rain fell from the night of the 27th into the morning of the 28th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Several days of heavy rain throughout the Delaware and Brandywine Basins culminated with flooding along some of the creeks in Delaware County. Sporadic periods of heavy rain started on the 23rd, but the most widespread and heaviest rain fell from the night of the 27th into the morning of the 28th. Event totals in Delaware County averaged four to five inches. Some roads near the Brandywine Creek were closed in Chadds Ford and included both Pennsylvania State Routes 1 and 100.The main stem of the Brandywine Creek at Chadds Ford (Delaware County) had major flooding. It was above its 9 foot flood from 545 a.m. EDT through 1115 p.m. EDT on the 28th. It crested at 13.33 feet at 145 p.m. EDT. The Chester Creek at Chester was above its 8 foot flood stage from 422 a.m. EDT through 850 a.m. EDT on the 28th. It crested at 10.52 feet at 615 a.m. EDT. The Crum Creek at Newtown Square was above its 6 foot flood stage from 418 a.m. EDT through 946 a.m. EDT on the 28th. It crested at 7.88 feet at 1215 a.m. EDT. Actual storm rainfall totals included 4.80 inches in Chadds Ford. It was the fourth wettest June on record at the Philadelphia International Airport as 7.95 inches of rain fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 27, 10:08 PM EST, 4 hours 52 minutes earlier.

Area forecast discussion, Jun 27, 10:08 PM EST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1108 PM EDT TUE JUN 27 2006

.SHORT TERM /REST OF TONIGHT/...
HAVE MADE A QUICK UPDATE TO RESEMBLE CURRENT TRENDS. RIGHT NOW,
MOST OF NEW JERSEY AND PARTS OF EASTERN PENNSYLVANIA ARE NOT
SEEING MUCH RAINFALL, HOWEVER THERE ARE SOME SHOWERS DEVELOPING
AHEAD OF THE MAIN AREA OF RAIN IN CENTRAL/EASTERN PENNSYLVANIA,
MARYLAND, AND VIRGINIA. THIS AREA OF RAINFALL SHOULD PROGRESS ITS
WAY SLOWLY AS THE NIGHT CONTINUES. THERE IS STILL A FLASH FLOOD
WATCH FOR OUR WHOLE CWA AND A NUMBER OF FLASH FLOOD WARNINGS AS
WELL AS FLOOD WARNINGS FOR NUMEROUS RIVERS AROUND THE AREA.
PLEASE REFER TO THESE STATEMENTS FOR ANY FURTHER UPDATES TO
WATCHES AND/OR WARNINGS.

&&

.PREV DISCUSSION...
 /ISSUED 330 PM EDT TUE JUN 27 2006/

SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
MUCH OF THE DAY SPENT REFINING THE POTENTIAL FLOODING SITUATION
ACROSS CWA. THE FLOOD WATCHES WILL REMAIN AS EARLIER POSTED. TODAY
IS A CASE WHERE MORE INFORMATION IS CONTAINED IN THE DIFFERENT
PRODUCTS BEING ISSUED TODAY, SO NOT SPENDING TOO MUCH TIME ON THIS
DISCUSSION. TROPICAL FEED CONTINUES AND WE AWAIT THE REMNANTS OFTHE
LOW MOVING ONSHORE IN NC. UPPER FLOW HAS NO WHERE FOR THE SYSTEM TO
GO EXCEPT THROUGH OUR CWA. THE CONVECTION FROM THE APPROACHING FRONT
AND THE TROP FEED WILL RAIN THEMSELVES OUT OVER OUR CFW.

MAIN CONCERN WILL BE WITH SOME OF OUR MOST VULNERABLE STREAMS THAT
FLOOD QUICKLY. WITH THE GROUND SATURATED AND THE RIVERS RUNNING
HIGH, THIS NEW HEAVY RAIN EVENT MAY CAUSE SOME TO COME OUT OF THEIR
BANKS DURING THE LATE NIGHT HOURS. THE NIGHTTIME MAKES THE SITUATION
FAR WORSE ESPECIALLY IF ANY RESCUES/SEARCHES ARE NECESSARY. SO
PLEASE LISTEN TO THE LATEST FORECASTS AND TAKE APPROPRIATE ACTION IF
YOU LIVE NEAR A STREAM. LATEST THINKING IS 3.5 INCHES OVER A WIDE
AREA AND PERHAPS SOME ISOLATED SPOTS IN EXCESS OF 6 INCHES.
CONDITIONS ACROSS THE REGION WILL NOT SUPPORT THIS AMOUNT OF RAIN
ESPECIALLY IN LESS THAN 12 HOURS. AS A RESULT, FLOODING WILL
CERTAINLY OCCUR ON THE SMALL FLASHY STREAMS.

NOTE...OUR WEB SITE HAS BEEN OVERLOADED DUE TO THE WEATHER SO PLEASE
HAVE PATIENCE WHEN GETTING THE INFORMATION, OR TUNE TO THE NOAA
WEATHER RADIO.

THANKS TO ALL EOC/OEMS FOR THEIR INPUT TODAY AND FOR THE
COORDINATION FROM SURROUNDING WFOS AND THE MARFC.

LONG TERM /THURSDAY THROUGH MONDAY/...
THE SHORT TERM TO SPILL INTO THE LONG TERM AS REGION CONTINUES UNDER
DEEP TROUGH INITIALLY THEN BROAD CYCLONIC FLOW INTO THE WEEKEND.
RESULT WILL BE OCNL SHOWERS/CHC OF TSTMS THROUGH THE PERIOD. NOT
ANTICIPATING MUCH CHANGE FROM GUID FOR TEMPERATURES.

AVIATION...
PREDOMINATELY MVFR CIGS AND P6SM VSBYS WORKING WELL WITH THE CURRENT
SITUATION. TEMPO GROUPS FOR LOWER VSBYS FOR AREAS THAT SEEM TO HAVE
PERSISTENT SHOWERS (KABE AND KRDG). CONDITIONS DETERIORATE OVERNIGHT
WITH APPROACH OF LOW CENTER. IFR CONDITIONS ONCE THE RAINS BEGINS.
WINDS SWITCH AROUND FROM E OR SE TO SW TOMORROW AFTERNOON.

MARINE...
IN COORDINATIONS WITH AKQ, WE HAVE RAISED THE GALE FLAG FOR GUSTS
ALONG THE SOUTHERN NJ WATERS AND DE BAY. MODELS NOT PERFECT WITH THE
WIND SPEEDS WITH THE SYSTEM AND HIGHER THAN GUIDANCE WINDS SEEM THE
WAY TO GO WITH THIS ONE. SCA WILL REMAIN ALONG THE UPPER NJ COAST
FOR NOW, BUT WILL ADVISE THE NEXT SHIFT TO WATCH THINGS THERE.
CONDITIONS IMPROVE ONCE THE LOW MOVES AWAY WED AFTERNOON.

HYDROLOGY...
SEE OVERVIEW AND STATEMENTS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA... FOR PAZ069>071 UNTIL NOON WEDNESDAY.
  ...FLASH FLOOD WATCH FOR PAZ054-055-060>062-067>071 UNTIL 8 AM
     WEDNESDAY.
NJ...FLASH FLOOD WATCH FOR NJZ001-007>010-012>027 UNTIL 8 AM
     WEDNESDAY.
  ... FOR NJZ016>019-021-023 UNTIL NOON WEDNESDAY.
DE... FOR DEZ001>003 UNTIL NOON WEDNESDAY.
  ...FLASH FLOOD WATCH FOR DEZ001>004 UNTIL 8 AM WEDNESDAY.
MD...COASTAL FLOOD WARNING FOR MDZ008-012-015-019-020 UNTIL 2 PM
     WEDNESDAY.
  ...FLASH FLOOD WATCH FOR MDZ008-012-015-019-020 UNTIL 8 AM
     WEDNESDAY.
MARINE...GALE WARNING FOR ANZ430-431-453>455 UNTIL NOON WEDNESDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ450>452 UNTIL 8 PM WEDNESDAY.
&&

SHORT TERM...ROBERTSON
Hazardous weather outlook, Jun 27, 9:51 AM EST, 17 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1051 AM EDT TUE JUN 27 2006

ANZ430-431-450>455-470-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-281000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
1051 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY MORNING FOR THE
ENTIRE AREA. PLEASE REFER TO WGUS61 FOR FURTHER DETAILS. MINOR TIDAL
FLOODING IS POSSIBLE WITH THE HIGH TIDES TODAY AND TONIGHT IN
CHESAPEAKE BAY. MINOR TIDAL FLOODING IS POSSIBLE WITH THE HIGH
TIDE TONIGHT IN DELAWARE BAY AND ALONG TIDAL SECTIONS OF THE
DELAWARE RIVER.

THE STORM PREDICTION CENTER HAS PLACED OUR AREA IN A SLIGHT RISK
FOR SEVERE WEATHER FOR THIS AFTERNOON AND TONIGHT. WHILE THUNDERSTORM
ACTIVITY WILL BE FAIRLY SCATTERED THIS AFTERNOON AND TONIGHT, ANY
STORM WILL BE CAPABLE OF PRODUCING STRONG WINDS OR PERHAPS A
BRIEF TORNADO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE FLASH FLOOD THREAT IS EXPECTED TO DIMINISH AS THE DAY
CONTINUES ON WEDNESDAY. THUNDERSTORMS MIGHT APPROACH SEVERE LIMITS
ON WEDNESDAY. NO OTHER HAZARDOUS WEATHER IS EXPECTED IN THE REST
OF THE OUTLOOK PERIOD.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS POSSIBLE. DAILY AND STORM TOTAL PRECIPITATION
REPORTS ARE APPRECIATED.

OHARA

In the hours before

Local storm report, Jun 27, 10:19 PM EST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1119 PM EDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      ALLENTOWN               40.60N 75.48W
06/27/2006                   LEHIGH             PA   EMERGENCY MNGR

            NUMEROUS ROADS AND BASEMENTS FLOODED COUNTYWIDE.

0930 PM     FLASH FLOOD      BETHLEHEM               40.63N 75.37W
06/27/2006                   NORTHAMPTON        PA   EMERGENCY MNGR

            NUMEROUS ROADS AND BASEMENTS FLOODED COUNTYWIDE.

0930 PM     FLASH FLOOD      MOUNT POCONO            41.12N 75.36W
06/27/2006                   MONROE             PA   EMERGENCY MNGR

            NUMEROUS ROADS AND BASEMENTS FLOODED COUNTYWIDE.

&&

ROBERTSON
Local storm report, Jun 27, 11:04 PM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1204 AM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      JIM THORPE              40.87N 75.74W
06/27/2006                   CARBON             PA   EMERGENCY MNGR

            NUMEROUS REPORTS OF STREAMS FLOODING, STREET FLOODING AND
            EVACUATIONS ACROSS THE COUNTY.

&&

NIERENBERG
Special weather statement, Jun 27, 11:34 PM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1234 AM EDT WED JUN 28 2006

DEZ001>004-MDZ008-012-015-019-020-NJZ016-017-021>025-281000-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...PENNSVILLE...GLASSBORO...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY
1234 AM EDT WED JUN 28 2006

...LOW PRESSURE MOVING UP THE CHESAPEAKE BAY EARLY THIS MORNING...

LOW PRESSURE MOVING UP THE CHESAPEAKE BAY EARLY THIS MORNING MAY
BRING A PERIOD OF WINDS GUSTING ABOVE 35 MPH, HEAVY RAIN AND EVEN
ISOLATED SEVERE THUNDERSTORMS DURING THE PREDAWN HOURS TO
DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE, AND FAR SOUTHERN
NEW JERSEY.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH THE
OVERNIGHT HOURS, SPECIFICALLY UNTIL 800 AM EDT. A GALE WARNING IS
IN EFFECT FOR THE ENTIRE DELAWARE BAY AND THE ATLANTIC COASTAL
WATERS FROM LITTLE EGG INLET TO FENWICK ISLAND INTO THIS EVENING.

PLEASE REMAIN INDOORS DURING THE PREDAWN HOURS. STAY TUNED TO NOAA
WEATHER RADIO ALL HAZARDS OR LOCAL MEDIA OUTLETS FOR ANY
WARNINGS OR ADVISORIES THAT MAY BE ISSUED.

MPD

The radar

The Philadelphia radar (KDIX), 84 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Delaware

When
June 28, 3:00 AM EST to 6:00 AM EST
Where
Delaware County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Flood, Delaware

When
June 28, 4:45 AM EST to 10:15 PM EST
Where
Delaware County, Chadds Ford
Property damage
$500,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518458, 5518459.